Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 272, NWS Atlanta, GA

May 10, 2005Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2005, 8:22 PM EDT for Walker County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 8:22 PM EDT (00:22 UTC)
Expired
May 10, 2005, 9:00 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 110023
SVRFFC
GAC295-110100-
/O.NEW.KFFC.SV.W.0272.050511T0022Z-050511T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
822 PM EDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 900 PM EDT

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES NORTH OF CHICKAMAUGA...AND WAS MOVING 
  SOUTH AT 25 MPH. DIME SIZE HAIL WAS REPORTED AT ROSSVILLE AT 815 PM
  EDT.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOOKOUT MOUNTAIN...ROSSVILLE...LA FAYETTE...HINKLES AND HIGH POINT.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3500 8526 3499 8541 3459 8540 3461 8509
      3477 8520

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:35 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 10, 5:35 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT TUE MAY 10 2005

.SHORT TERM...
THE UPPER LEVEL LOW ROTATING OVER NORTHEAST GEORGIA WILL CONTINUE
TO PROVIDE A TRIGGER FOR THUNDERSTORM DEVELOPMENT THROUGH THIS
EVENING...WITH ISOLATED SEVERE STORMS POSSIBLE OVER PORTIONS OF
CENTRAL AND EAST GEORGIA.  MODELS ARE IN PRETTY GOOD AGREEMENT IN
THE SHORT TERM.  NAM/GFS DROP THE LOW SOUTHWARD ALONG THE
GEORGIA/SOUTH CAROLINA STATE LINE THROUGH TOMORROW MORNING AND
INTO NORTHEAST GEORGIA AS UPPER LEVEL RIDGING BUILDS INTO THE
SOUTHEAST.  MODELS SHOWING BEST SURFACE BASED INSTABILITY AND
CAPES OVER EAST CENTRAL GEORGIA THIS EVENING.  THE END OF THE WORK
WEEK WILL BE DRY AS UPPER LEVEL RIDGE AND SURFACE HIGH BUILDS OVER
THE SOUTHEAST.

.LONG TERM...
GFS INDICATING NEXT SHORT WAVE WILL DROP INTO GREAT LAKES AREA BY
SATURDAY AS UPPER LEVEL FLOW BEGINS TO SPLIT.  BY SUNDAY MORNING
THE SOUTHERN STREAM LOW BEGINS TO AFFECT THE SOUTHEAST...LINGERING
OVER THE FORECAST AREA THROUGH THE END OF THE FORECAST PERIOD.
THE ASSOCIATED SURFACE FRONT WASHES OUT OVER THE FORECAST AREA BUT
WILL PROVIDE ENOUGH FOCUS FOR SLIGHT CHANCE POPS DAYS 6 AND 7.

&&

.AVIATION...
UPPER LOW OVER EAST CENTRAL GEORGIA AND WEAK SURFACE TROUGH ACROSS
CENTRAL GEORGIA. ALTHOUGH MOST CONVECTION OVER SOUTH CAROLINA AND EAST
CENTRAL GEORGIA...THE AIR MASS REMAINS QUITE UNSTABLE OVER ALL THE
CWA AND WITH SOME OUTFLOW BOUNDARIES WANDERING AROUND THE AREA AND
STILL A LITTLE AFTERNOON HEATING COULD STILL SEE SOME ISOLATED
CONVECTION ELSEWHERE IN CWA THROUGH EVENING. HOWEVER SHOULD BE
DISSIPATING BY 01Z. GRADUAL DRYING ANTICIPATED AS LOW MOVES SLOWLY
EAST THROUGH WEDNESDAY. SKIES SHOULD GENERALLY BECOME CLEAR AFTER
02Z EXCEPT IN NORTHEAST GEORGIA WHERE SOME SC AND MID CLOUDS WILL
LINGER. VISIBILITIES GENERALLY 6+ EXCEPT 3-5 MILES FOG AND HAZE FROM
10-14Z. SURFACE WINDS MOSTLY NORTHWEST 3-6 KTS TONIGHT BUT BECOMING
NORTHEAST ON WEDNESDAY AT 5-8 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         60  83  61  84 /  30  20  10  10
ATHENS          61  84  61  85 /  30  20  10  10
GAINESVILLE     60  83  61  83 /  30  20  10  10
ROME            59  87  61  87 /  20  20  10  10
COLUMBUS        63  87  62  87 /  30  20  10  10
MACON           62  85  61  86 /  40  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

39/12/38
Hazardous weather outlook, May 10, 1:50 PM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT TUE MAY 10 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
150 PM EDT TUE MAY 10 2005

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO EARLY
EVENING...

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ACROSS NORTH GEORGIA THIS
AFTERNOON WILL SLOWLY DROP SOUTHEAST THIS EVENING. SEVERAL WEAK
MESOSCALE BOUNDARIES ACROSS NORTH GEORGIA AND NORTH ALABAMA WILL ACT
AS THE INITIAL FOCUS FOR STORMS TO DEVELOP.

.PRIMARY HAZARD...
THE PRIMARY HAZARD THIS AFTERNOON WILL BE LARGE HAIL AND CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH A
FEW STORMS POSSIBLY REACHING SEVERE CRITERIA. THOUGH WIND FIELDS WILL
NOT BE CONDUCIVE TO SEVERE WEATHER...A VERY COOL AIR MASS ALOFT WILL
PROVIDE FOR AN UNSTABLE ATMOSPHERE THIS AFTERNOON AND EARLY EVENING.
CAPES ARE EXPECTED TO RISE TO AROUND 1500 WITH LIFTED INDICES OF
MINUS 4 TO MINUS 5.  THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND SOUTH OF A LINE FROM CARROLLTON TO ATLANTA TO ATHENS
BETWEEN 2 PM AND 8 PM EDT.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE EXPECTED THUNDERSTORM COVERAGE...
FULL SCALE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SEVERE WEATHER REPORTS CAN BE PROVIDED TO THE NATIONAL
WEATHER SERVICE BY CALLING OR THROUGH THE WEB AT WEATHER.GOV AND
CLICK ON GEORGIA.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 10, 6:16 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT TUE MAY 10 2005

GAZ059-070>072-102245-

616 PM EDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN JONES...MONROE...LAMAR AND JASPER COUNTIES UNTIL 645 PM EDT...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HILLSBORO TO CHAPPEL...MOVING SOUTHEAST AT
15 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
645 PM EDT.
Local storm report, May 10, 6:23 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
623 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 E DEEPSTEP            33.02N 82.95W
05/10/2005  0.75 INCH        WASHINGTON         GA   TRAINED SPOTTER

            PARTIALLY COVERING THE ROAD.

&&

EA
Special weather statement, May 10, 6:52 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EDT TUE MAY 10 2005

GAZ019-020-030-102330-

652 PM EDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN POLK...BARTOW AND
FLOYD COUNTIES UNTIL 730 PM EDT...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM TAYLORSVILLE TO 5 MILES WEST OF ROME...
MOVING SOUTH AT 15 MPH.
Local storm report, May 10, 7:01 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
701 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             4 SE TRENTON            34.83N 85.46W
05/10/2005  1.75 INCH        DADE               GA   PUBLIC

0625 PM     HAIL             TRENTON                 34.87N 85.51W
05/10/2005  0.75 INCH        DADE               GA   TRAINED SPOTTER

0645 PM     HAIL             4 SE TRENTON            34.83N 85.46W
05/10/2005  1.75 INCH        DADE               GA   PUBLIC

            FROM SECOND STORM

&&

SN
Special weather statement, May 10, 7:29 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 PM EDT TUE MAY 10 2005

GAZ031-110000-

729 PM EDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN PAULDING COUNTY
UNTIL 800 PM EDT...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER YORKVILLE...MOVING SOUTH AT 20 MPH. DRAKETOWN
AND NEW GEORGIA WILL BE AFFECTED BY THIS STORM.
Special weather statement, May 10, 8:19 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
819 PM EDT TUE MAY 10 2005

GAZ081-082-110045-

819 PM EDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN CRAWFORD AND BIBB
COUNTIES UNTIL 845 PM EDT...

AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MACON TO 13 MILES WEST OF SKIPPERTON...
MOVING EAST AT 15 MPH.

GUSTY WINDS OF 30 TO 40 MPH CAN ALSO BE EXPECTED WITH THESE STORMS.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
845 PM EDT.

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.